Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Structure of the solution set of some first order differential equations of comparison type

Authors: T. G. Hallam and J. W. Heidel
Journal: Trans. Amer. Math. Soc. 160 (1971), 501-512
MSC: Primary 34.42
MathSciNet review: 0281995
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The comparison principle is a powerful tool that has a wide variety of applications in ordinary differential equations. The results of this article describe the geometric structure of the solution space of some first order scalar differential equations that may arise in the comparison method. A quite general class of differential equations is found to have a similar solution set configuration as the differential equation of separable variable type. One of the main results establishes, under certain conditions, that there is a unique unbounded solution of the first order differential equation which exists on an interval of the form [ $ {t_0},\infty $). Furthermore, this unbounded solution separates the solutions that are bounded on [ $ {t_0},\infty $) from those that are not continuable to all $ t > {t_0}$.

References [Enhancements On Off] (What's this?)

  • [1] Fred Brauer, Bounds for solutions of ordinary differential equations, Proc. Amer. Math. Soc. 14 (1963), 36-43. MR 26 #397. MR 0142829 (26:397)
  • [2] Fred Brauer and J. S. W. Wong, On asymptotic behavior of perturbed linear systems, J. Differential Equations 6 (1969), 142-153. MR 39 #570. MR 0239213 (39:570)
  • [3] Thomas G. Hallam, The asymptotic manifold of a perturbed linear differential equation as determined by the comparison principle, Ann. Mat. Pura Appl. 87 (1970), 299-313. MR 0284667 (44:1891)
  • [4] T. G. Hallam and J. W. Heidel, The asymptotic manifolds of a perturbed linear system of differential equations, Trans. Amer. Math. Soc. 149 (1970), 233-241. MR 41 #2136. MR 0257486 (41:2136)
  • [5] Philip Hartman, On an ordinary differential equation involving a convex function, Trans. Amer. Math. Soc. 146 (1969), 179-202. MR 0276539 (43:2283)
  • [6] J. W. Heidel, Global asymptotic stability of a generalized Liénard equation, SIAM J. Appl. Math. 19 (1970), 629-636. MR 0269938 (42:4831)
  • [7] -, Periodic solutions of $ x'' + f(x){(x')^{2n}} + g(x) = 0$ with arbitrarily large period, Ann. Polon. Math. 24 (1971), 351-356. MR 0304778 (46:3910)
  • [8] I. I. Kolodner, J. Lehner and G. M. Wing, On first order ordinary differential equations arising in diffusion problems, J. Soc. Indust. Appl. Math. 12 (1964), 249-269. MR 29 #4946. MR 0167674 (29:4946)
  • [9] G. Ladas, V. Lakshmikantham and S. Leela, On the perturbability of the asymptotic manifold of a perturbed system of differential equations, Proc. Amer. Math. Soc. 27 (1971), 65-71. MR 0274888 (43:646)
  • [10] V. Lakshmikantham and S. Leela, Differential and integral inequalities. Vol. I, Academic Press, New York, 1969.
  • [11] T. Yoshizawa, Stability theory by Liapunov's second method, Publ. Math. Soc. Japan, no. 9, Math. Soc. Japan, Tokyo, 1966. MR 34 #7896. MR 0208086 (34:7896)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34.42

Retrieve articles in all journals with MSC: 34.42

Additional Information

Keywords: Comparison principle, separation of variables, asymptotic behavior, solution set configuration
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society